Skip to main content

That Sneaky Acetaminophen

I picked up some interesting knowledge the other day from Lynn Eschenbacher, PharmD, and Meghan Palmer, who both work in the WakeMed Pharmacy.  Maybe you know this, but I certainly didn’t.  Acetaminophen is in a lot of other drugs other than just Tylenol products and their generic equivalents (which I usually buy because they are cheaper than Tylenol).

It’s widely known that taking too much acetaminophen can cause liver failure, particularly if you drink alcohol routinely or if you have liver disease.  Lynn and Meghan told me that the FDA advises all individuals who use acetaminophen to take no more than 4,000 mg per day.  That may seem like a lot, but you may unknowingly be taking more than you think, particularly if you are one of the many unfortunate Americans who suffer from chronic pain.  Acetaminophen is an ingredient in the following over-the-counter and prescription medications:

  • All Tylenol products (ex. Tylenol PM, Tylenol Cold & Flu)
  • Excedrin
  • NyQuil
  • Alka-Seltzer
  • Vicodin
  • Percocet
  • Ultracet

According to Lynn and Meghan, the most common dosage of acetaminophen is 325 mg, but Tylenol Extra Strength contains 500 mg, and Vicodin ES can contain up to 750 mg.  Now, say you have been taking acetaminophen, but it’s not getting rid of your headache or whatever pain you have – even when you take more than the recommended dosage.  You forget to mention to the doctor that you’re taking acetaminophen, and your doctor prescribes a medication like Vicodin ES that also contains it.  Sounds like a recipe for an unhappy liver, doesn’t it?

The FDA, hospitals like WakeMed and physicians are well aware of the dangers associated with taking too much acetaminophen, and they have mandates and protocols in place to help people and patients understand them, too.  Here are some of the FDA’s mandates:

  • All prescription products that contain acetaminophen have warning labels affixed to them.
  • Prescription and over-the-counter acetaminophen products carry warning labels about alcohol use and liver toxicity.
  • Now, all prescription pain medications can contain no more than 325 mg of acetaminophen.

At WakeMed, the Pharmacy, Patient Safety team and Emergency Department physicians and staff have made educating patients about acetaminophen usage a priority.  Probably because they see what a few months on high doses of it can do, like put you on the emergency liver transplant list.

I think I’ll try to be more careful about reading the ingredients that are in the medications I take.  My liver has treated me well, and I would like to keep it.

Becky Scolio is a public relations specialist with WakeMed Health & Hospitals.